I was put on Quetiapine because they thought I was Schizophrenic.
I have been on it for a while and it has had positive effects, unfortunately it has also given me fainting spells.
I went in to the doctors today because I started feeling very faint and ill whist out of the house.
They ran some tests and phoned my Psychiatrist, and decided to take me off it.
My Psychiatrist doesn’t think I’m Schizophrenic anymore, and was going to take me off them eventually anyway. But I’m worried about what will happen now.
I was having a really bad time before they put me on them, and though things haven’t been easy since then, it’s been better.
I don’t want to go back to how I was before.
My Psychiatrist didn’t see me before I was put on them, so he doesn’t know what I was like.
I’m really frightened.
Can you please tell me what will happen? Are there any withdrawal symptoms, even if I’m not Schizophrenic??
Sorry if my writings a bit all over the place. It’s hard to know what to write, or to ask the question right.

A: Hello and thank you for your question:

First I need to say that I’m not a psychiatrist but taught courses on medications to graduate students for many years. That being said, I wonder why your doctor would think that you’re not schizophrenic anymore. Is he saying that he doesn’t think that you are psychotic anymore? That might make more sense. We can recover from psychosis, but we don’t stop being schizophrenic.

If you feel the need for medications, you should tell your doctors that you aren’t comfortable quitting. While you are very young, it IS your body and you have a right to protect it. If you are still living with your parents (or parent) talk to them about this. It’s a hard decision to make, especially since you had such a terrible time before getting on medications.

The side effects of Quetiapine(Brand name, Seroquel) can be found on the website Drugs.com. You can read detailed info about it there as well. Specific information about withdrawal can be found at the website RxList, but it says, “Acute withdrawal symptoms, such as nausea, vomiting, and insomnia have very rarely been described after abrupt cessation of atypical antipsychotic drugs, including SEROQUEL. Gradual withdrawal is advised.”

The biggest danger of withdrawal from any medication that is being used to control mood or other symptoms is that the symptoms can often come back. My guess is that your doctor is worried about the side effects and the fact that you are very young. If your family isn’t comfortable with your doctor’s opinion, get a second opinion.

I hope this helps,

Dr. Diana Walcutt

 

 

Last reviewed: By John M. Grohol, Psy.D. on 29 Jun 2009

APA Reference
Walcutt, D. (2009). Are there any withdrawal effects coming off Quetiapine?. Psych Central. Retrieved on July 29, 2014, from http://psychcentral.com/ask-the-therapist/2009/06/29/are-there-any-withdrawal-effects-coming-off-quetiapine/